Using aspirin with warfarin or NSAID
Q Many patients are now on both aspirin and warfarin. Another patient on warfarin takes diclofenac intermittently for his gout. Is this safe?
A NSAIDS can interfere with warfarin in two ways. They can enhance the effect, but can also increase risk of haemorrhage through effects on platelets or by initiating bleeding from the stomach.
For a few, such as phenylbutazone, the enhancement of the effects of warfarin are sufficiently large to mean they should not be
co-prescribed. For others, such as oral diclofenac, the enhancement of anticoagulation is relatively weak. But owing to the risk of excessive haemorrhage this combination is generally best avoided if possible. If an NSAID is essential then gastric protection will probably also be required.
The safety issues of
co-prescribing aspirin and warfarin are similar to those described above, although with the lower dose of aspirin risk of gastrointestinal adverse effects is lower.
The real question here is one of efficacy. A recent study in more than 3,000 patients who had had a myocardial infarction showed warfarin alone reduced risk of cardiovascular events slightly better than aspirin (odds ratio 0.81) and the combination of aspirin plus warfarin was the best (odds ratio 0.71).
But the difference between the two groups that received warfarin was not statistically significant and the risk of bleeding was higher when compared with aspirin alone. On this basis, it may be reasonable to start some selected high-risk patients on the combination of aspirin plus warfarin.
Because of the risk of haemorrhage, patient selection will be key.
Professor Patrick Vallance is director of the Centre for Clinical Pharmacology, Royal Free and University College Medical School, London